To the Editor.—
The toxic potential of organophosphate insecticides resides in the anticholinesterase activity of these compounds. The resulting accumulation of acetylcholine in the body causes muscarinic (increased secretions, bradycardia, miosis, and vomiting), nicotinic (muscular twitching and weakness), and CNS manifestations (anxiety, drowsiness, and depression of respiratory and circulatory centers).1 We wish to report a case in which renal involvement occurred in addition to the typical clinical picture.
Report of a Case.—
On Aug 31, 1983, a 26-year-old man came to a local emergency department about one hour after ingesting an 8-oz mixture of an unknown concentration of the organophosphate insecticide dimpylate (Diazinon) in water in an apparent suicide attempt. Physical examination revealed a conscious, oriented man with vomiting, diaphoresis, bradycardia (55 beats per minute), and hypoactive bowel sounds. An initial 3-mg total dose of atropine resulted in marked improvement of symptoms. The patient was admitted to the coronary
Wedin GP, Pennente CM, Sachdev SS. Renal Involvement in Organophosphate Poisoning. JAMA. 1984;252(11):1408. doi:10.1001/jama.1984.03350110014009
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: